NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 28, 2015
Swallowing Some Novacaine
I daughter got some fillings today at the dentist. She tasted some of the novacaine from the shot drip down her throat. This was this afternoon. This evening she said she has a really sore throat now, that she didn`t have when she went to the dentist. can the novacaine that dripped down her throat cause a sore throat and will this subside?
It seems unlikely that the local anesthetic caused the sore throat, but I imagine there is a remote possibility. Local anesthetics are used topically to numb the throat for various procedures and other reasons. It may be that while she was still numb, she ate something or in some way irritated the area without knowing it (since she couldn't feel it). I would expect this to subside in a short time frame, a day or two at most.
If there is any concern, you should contact your dentist and have her evaluated. It may be that she is also coming down with a virus at the same time.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University